Tornadoes · United States · Illinois · 2011

EF2 tornado, Farmersville to Honey Bend, Illinois, April 19, 2011

From Farmersville to Honey Bend, this EF2 tornado ran 3.5 miles across Montgomery County on April 19, 2011, touching down at 6:15 PM CDT and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
April 19, 2011
Touchdown
6:15 PM CDT (23:15 UTC)
Lifted
6:19 PM CDT (23:19 UTC)
On the ground
4 minutes
Path length
3.5 miles (5.6 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Montgomery County
Touchdown point
39.248, -89.661
Lift-off point
39.246, -89.596
Record number
1104191715-01

The damage survey

3 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 150 mph.

  • All but E facing brick walls destroyed. Interior walls still standing. Nearby large shed completely destroyed with 4X4s snaped off at ground level.Two grain bins also destroyed.
  • End of Girard Tornado track.
  • Rotted tree limb broken from what appears to be RFD winds.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A warm front was lifting northward through the region, triggering numerous showers and thunderstorms. Some of the storms produced tornadoes as well as a lot of large hail. There were 6 tornadoes with this event, including an EF3.

The tornado began around 608 pm, one third of a mile northwest of the intersection of Studebaker Avenue and West Frontage Road, or around one and a quarter miles north of Farmersville. The tornado moved east snapping 3 power poles along the frontage road just to the west of Interstate 55. A grain bin originally located just to the west of I-55 was rolled across the interstate and deposited in a tree line a quarter mile to the east of the interstate. A number of trees were also snapped or uprooted in the vicinity of the grain bin. The tornado moved slightly south of due east damaging or destroying two machine sheds along County Road 400E. Debris was scattered well to the east and the tornado appeared to lift near County Road 600E. The maximum damage from this tornado was rated EF-2. The path length was around 3.2 miles with a maximum width of 150 yards.

A tornado touched down about five miles north of Litchfield, Illinois, where it snapped off a dozen power poles on East 2nd Road near intersection with North 17th Avenue. As it travelled to the east along North 17th Avenue it destroyed several outbuildings, sheds and silos and caused minor to moderate damage to couple of homes just west of Interstate 55. The tornado then crossed I-55 knocking down several power lines onto the highway, causing the interstate to be shut down for about 4 hours until they could be removed. Just east of I-55, the tornado caused extensive damage to a two story log home. A section of the roof was removed and the north and south outer walls were removed as well. Further to the east several farmsteads had minor to moderate damage to homes, barns and other outbuildings. Most of the homes and outbuildings sustained damage rated EF1. One home on Rugby Trail near intersection with North 17th Avenue, approximately three quarters of a mile southeast of Honey Bend, sustained extensive damage with the entire west facing roof was removed. A large outbuilding was also completely destroyed at this farmstead. The damage was rated EF2, with peak winds of 120 mph. The tornado then continued to the east causing minor damage to a home on Shady Lane, then lifted and dissipated near the northern end of Lake Lou Yaeger. The maximum path width of the tornado was 200 yards and the length of the tornado was 3.5 miles. No injuries were reported with this tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

14 minutes of warning. NWS LSX issued a tornado warning for this county at 23:01 UTC, 14 minutes before the tornado touched down, in force until 23:45 UTC.

The county was under a tornado watch, issued at 18:05 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
08:15 UTC14:10 UTCSevere Thunderstorm WatchLSX
12:08 UTC12:45 UTCSevere Thunderstorm WarningLSX
12:36 UTC13:15 UTCSevere Thunderstorm WarningLSX
13:07 UTC13:45 UTCSevere Thunderstorm WarningLSX
18:05 UTC02:00 UTCTornado WatchLSX
23:01 UTC23:45 UTCTornado WarningLSX
23:05 UTC23:45 UTCTornado WarningLSX
23:31 UTC23:58 UTCTornado WarningLSX
23:56 UTC01:00 UTCSevere Thunderstorm WarningLSX
00:35 UTC01:15 UTCSevere Thunderstorm WarningLSX
00:56 UTC01:30 UTCSevere Thunderstorm WarningLSX
01:02 UTC04:58 UTCFlood AdvisoryLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Apr 19, 12:42 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Apr 19, 12:42 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1242 PM CDT TUE APR 19 2011

.DISCUSSION...
/1140 AM CDT TUE APR 19 2011/

...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS
AFTERNOON/EVENING...

ATMOSPHERE BECOMING VERY UNSTABLE ALONG AND SOUTH OF THE WARM FRONT
WITH SURFACE BASED CAPE APPROACHING 3000 J/KG. STOUT CAP CENTERED
AROUND 850MB HAS KEPT CONVECTION FROM FIRING THUS FAR. WARM FRONT
SLOWLY LIFTING NORTH WITH SULLIVAN JUMPING 11 DEGREES IN THE LAST
HOUR WITH FROPA. MEANWHILE...LOW PRESSURE WITH A TRAILING COLD FRONT
IS JUST ABOUT TO CROSS THE KANSAS/MISSOURI BORDER.

LATEST RUC DEPICTS A LITTLE FASTER ONSET OF CONVECTIVE INITIATION
BUT BELIEVE CAP SHOULD HOLD FIRM UNTIL THE SHORTWAVE GETS A LITTLE
CLOSER AND PROVIDES LARGE SCALE LIFT. BECOMING INCREASINGLY
CONCERNED FOR THE AREA ALONG AND NORTH OF INTERSTATE 70 IN EASTERN
MISSOURI AND CENTRAL ILLINOIS WHERE THE WARM FRONT WILL RESIDE WHEN
CONVECTIVE INITIATION OCCURS. BACKED WINDS WILL LEAD TO INCREASED
STORM RELATIVE HELICITY AND LOCALIZED VORTICITY THAT WILL AID IN
TORNADOGENESIS. WOULD NOT BE SURPRISED IF A FEW STRONG TORNADOES
OCCURRED ACROSS THIS AREA.

INITIAL SUPERCELLULAR STORM MODE WILL TRANSITION INTO ONE OR MORE
QUASI-LINEAR CONVECTIVE SYSTEMS AS THE CONVECTION BECOMES ALIGNED
AND FORCED BY THE COLD FRONT. ALONG WITH THE THREAT OF
TORNADOES...WILL BE VERY LARGE HAIL AND POTENTIALLY WIDESPREAD
DAMAGING WINDS.

STORMS STILL LOOK TO EXIT THE AREA BY MIDNIGHT...WITH TRANQUIL AND
COOLER WEATHER ON WEDNESDAY.

ACTIVE PERIOD OF WEATHER WILL SET UP THURSDAY AFTERNOON THROUGH THE
UPCOMING WEEKEND AS A FRONTAL SYSTEM REMAINS ACROSS THE REGION. THIS
WILL RESULT IN A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS
ACROSS THE AREA WITH EPISODES OF SEVERE WEATHER AND FLOODING.

CVKING

&&

.AVIATION...
/1223 PM CDT TUE APR 19 2011/

A SEVERE THUNDERSTORM OUTBREAK IS EXPECTED THIS AFTERNOON ACROSS
PARTS OF MISSOURI AND ILLINOIS. SOME OF THE STORMS COULD PRODUCE
LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A WARM FRONT WAS
LOCATED JUST SOUTH OF THE INTERSTATE 70 CORRIDOR IN MISSOURI AT
TAF ISSUANCE AND WILL CONTINUE LIFTING NWD THIS AFTN...CAUSING
WINDS TO TURN SLY AT KCOU/KSUS. WINDS WILL TURN WLY TO NWLY BEHIND
A COLD FRONT LATER TONIGHT. CIGS SHOULD FALL TO MVFR AND IFR
OVERNIGHT DUE TO MOISTURE TRAPPED IN THE LOWER ATMOSPHERE. CIGS
ARE EXPECTED TO RISE SLOWLY TOMORROW MORNING AND BECOME VFR BEYOND
THE END OF THE TAF PD.

SPECIFICS FOR KSTL...A SEVERE THUNDERSTORM OUTBREAK IS EXPECTED
THIS AFTERNOON ACROSS PARTS OF MISSOURI AND ILLINOIS. SOME OF THE
STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND TORNADOES.
A WARM FRONT WAS LOCATED JUST SOUTH OF KSTL AT ISSUANCE AND WINDS
SHOULD BECOME SLY TO SELY AT KSTL ONCE THE FRONT LIFTS NWD. WINDS
WILL TURN WLY TO NWLY BEHIND THE COLD FRONT LATER TONIGHT. TRAPPED
MOISTURE IN THE BOUNDARY LAYER OVERNIGHT AND NOCTURNAL COOLING
SUGGESTS CIGS SHOULD EVENTUALLY FALL TO IFR OVERNIGHT BEFORE
LIFTING TO MVFR TOMORROW. CIGS MAY BE SLOW TO LIFT TO VFR TOMORROW
DUE TO LIMITED MIXING.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 19, 12:05 PM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 PM CDT TUE APR 19 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1205 PM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED OVER
MUCH OF THE AREA THAT WILL PERSIST THROUGH THE EVENING HOURS
BEFORE COMING TO AN END. THE STRONGEST THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG TORNADOES...HAIL LARGER THAN GOLF
BALL SIZE AND DAMAGING STRAIGHT LINE WIND GUSTS. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY THURSDAY NIGHT THROUGH FRIDAY NIGHT AS
ANOTHER STORM SYSTEM MOVES ACROSS THE REGION. THERE IS SOME
POTENTIAL FOR ADDITIONAL SEVERE WEATHER DURING THIS PERIOD.

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS SATURDAY NIGHT
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS AND
RAINFALL AMOUNTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE IN
ST. LOUIS.

CVKING

In the hours before

Local storm report, Apr 19, 6:03 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
603 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             6 ENE MARTHASVILLE      38.66N  90.95W
04/19/2011  E0.70 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

PHILLIPSON
Local storm report, Apr 19, 6:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
604 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             O'FALLON                38.78N  90.71W
04/19/2011  M1.50 INCH       ST. CHARLES        MO   NWS EMPLOYEE

&&

PHILLIPSON
Local storm report, Apr 19, 6:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
606 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FUNNEL CLOUD     2 NE GILLESPIE          39.15N  89.79W
04/19/2011                   MACOUPIN           IL   TRAINED SPOTTER

            FUNNEL CLOUD IS LOCATED WITHIN A LARGE WALL CLOUD AND
            MOVING EAST.

&&

KANOFSKY
Local storm report, Apr 19, 6:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             JERSEYVILLE             39.12N  90.33W
04/19/2011  E1.75 INCH       JERSEY             IL   TRAINED SPOTTER

&&

GKS
Local storm report, Apr 19, 6:09 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TORNADO          GIRARD                  39.45N  89.78W
04/19/2011                   MACOUPIN           IL   EMERGENCY MNGR

            2 HOUSES DAMAGED. PEOPLE TRAPPED. RESCUE UNDERWAY.

&&

GKS
Local storm report, Apr 19, 6:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CDT TUE APR 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             ROSEBUD                 38.39N  91.40W
04/19/2011  M2.00 INCH       GASCONADE          MO   CO-OP OBSERVER

&&

KANOFSKY

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

11.3 hours before the tornado, 133 km from the path. April 19, 2011.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83743, lifted condensation level 453 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-04-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 189 square meters per square second, 0 to 6 km bulk shear 57 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83743 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4
0-3 km lapse rate
1.6 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

0.7 hours after it, 133 km from the path. April 20, 2011.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2409 joules per kilogram, CIN -46, lifted condensation level 523 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-04-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 370 square meters per square second, 0 to 6 km bulk shear 62 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2409 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
0.0
Supercell composite
24.4
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

The radar

The Lincoln radar (KILX), 104 km away, was scanning. The volume nearest the touchdown began at 23:16 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:14 UTCHAIL 0.5JerseyvilleJersey, IL
22:16 UTCHAIL 1.75JerseyvilleJersey, IL
22:40 UTCHAIL 0.884 S WaverlyMorgan, IL
22:45 UTCHAIL 1.25CarlinvilleMacoupin, ILHAIL UP TO HALF DOLLARS IN CARLINVILLE
22:46 UTCHAIL 0.51 S CarlinvilleMacoupin, IL
22:50 UTCHAIL 0.88New BerlinSangamon, IL
22:55 UTCHAIL 12 S New BerlinSangamon, IL
22:57 UTCHAIL 0.884 Nne PlainviewMacoupin, IL
22:59 UTCTORNADO2 W GirardMacoupin, ILSPOTTER OBSERVED TORNADO ON THE GROUND WITH DEBRIS AND POWER FLASHES WEST OF GIRARD
23:00 UTCTORNADOGirardMacoupin, ILPOSSIBLE TORNADO REPORTED JUST WEST OF GIRARD NEAR SUNSET LAKE
23:00 UTCWALL CLOUD1 N GillespieMacoupin, ILROTATING WALL CLOUD. SPOTTER IS NORTH OF GILLESPIE ON CR 4
23:02 UTCTSTM WND DMG1 N AuburnSangamon, ILFARM BUILDINGS DAMAGED
23:02 UTCHAIL 11 S JerseyvilleJersey, IL
23:04 UTCHAIL 1.5JerseyvilleJersey, IL
23:05 UTCTSTM WND DMGChathamSangamon, ILROOF DAMAGE IN CHATHAM
23:05 UTCFUNNEL CLOUD2 Ne GillespieMacoupin, ILFUNNEL CLOUD IS LOCATED WITHIN A LARGE WALL CLOUD AND MOVING EAST.
23:06 UTCTSTM WND DMG3 S SpringfieldSangamon, ILDELAYED REPORT. 8 POWER POLES SNAPPED IN HALF AND POWER LINES DOWN ON SOUTH 2ND STREET AT SOUTHWIND PARK ON THE SOUTH SIDE OF SPRINGFIELD. TIME ESTIMATED.
23:06 UTCHAIL 1.75JerseyvilleJersey, IL
23:07 UTCTORNADO2 S VirdenMacoupin, ILSPOTTER OBSERVED TORNADO TOUCH DOWN AND KNOCK DOWN 2 POWER POLES SOUTH OF VIRDEN.
23:08 UTCTORNADO1 N FarmersvilleMontgomery, ILDAMAGE OBSERVED BETWEEN MILE MARKERS 72 AND 73 INDICATING TORNADO CROSSED INTERSTATE 55
23:08 UTCTORNADOGirardMacoupin, IL2 HOUSES DAMAGED. PEOPLE TRAPPED. RESCUE UNDERWAY.
23:11 UTCTSTM WND DMGChathamSangamon, ILWIND BLEW ROOF OFF A HOUSE
23:16 UTCTSTM WND GST 70CarlinvilleMacoupin, IL
23:20 UTCTORNADOKincaidChristian, ILTORNADO ON GROUND
23:21 UTCTSTM WND DMGTaylorvilleChristian, ILWIDE SPREAD POWER OUTAGE IN CITY OF TAYLORVILLE
23:23 UTCTORNADO4 Ne LitchfieldMontgomery, ILLARGE TORNADO...CROSSING HIGHWAY 55 AT MILE MARKER 56
23:23 UTCTORNADOHoney BendMontgomery, ILTORNADO ON THE GROUND NEAR HONEY BEND.
23:24 UTCTORNADOHoney BendMontgomery, ILFROM STORM CHASER
23:25 UTCTSTM WND GST 60MorrisonvilleChristian, IL
23:25 UTCTSTM WND GST 80KincaidChristian, IL
23:27 UTCTORNADO4 N LitchfieldMontgomery, ILLARGE TORNADO CROSSING I-55
23:30 UTCTSTM WND DMG1 E PawneeSangamon, ILTREES AND POWER POLES SNAPPED DOWN
23:30 UTCTSTM WND DMGTaylorvilleChristian, ILSIDING RIPPED OFF SOME BUILDINGS ON CHEROKEE STREET
23:34 UTCHAIL 11 W BrightonJersey, IL
23:34 UTCHAIL 1BrightonMacoupin, IL
23:37 UTCTSTM WND GST 60ShipmanMacoupin, IL
23:38 UTCTORNADO1 W Honey BendMontgomery, ILDAMAGE REPORT. ONE HOME WITH MODERATE DAMAGE. LOTS OF POWER LINES DOWN.
23:40 UTCTSTM WND DMGTaylorvilleChristian, ILRAIL CARS BLOW OFF TRACKS
23:40 UTCHAIL 0.88GodfreyMadison, IL
23:44 UTCHAIL 0.88GodfreyMadison, IL

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of April 19, 2011

69 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 194:00 PM CDTEF1Pike, MO4.1150
April 194:36 PM CDTEF0Pike, MO0.450
April 195:58 PM CDTEF0Pushmataha, OK0.150
April 195:58 PM CDTEF3Macoupin, IL4.32002
April 196:07 PM CDTEF1Pushmataha, OK3.5100
April 196:08 PM CDTEF2Montgomery, IL3.2150
April 196:17 PM CDTEF1Christian, IL2.0100$90,000
April 196:30 PM CDTEF0Christian, IL3.5100$95,000
April 196:32 PM CDTEF1Christian, IL0.9100$60,000
April 196:45 PM CDTEF0LeFlore, OK0.175
April 196:48 PM CDTEF0LeFlore, OK3.0125
April 197:43 PM CDTEF1Wayne, MO5.2500$25,000
April 197:55 PM CDTEF0Bollinger, MO0.5100$15,000
April 197:59 PM CDTEF1Edgar, IL1.1100$140,000
April 198:02 PM CDTEF0Vermilion, IL2.725$225,000
April 199:10 PM EDTEF1Vermillion, IN31.1100$85,000
April 198:11 PM CDTEF1Vermilion, IL2.6100$360,000
April 198:35 PM CDTEF0Jackson, IL3.9100$70,000
April 198:40 PM CDTEF1Franklin, IL0.350$80,000
April 199:40 PM EDTEF1Tippecanoe, IN0.7100$80,000
April 198:49 PM CDTEF1Franklin, IL0.150$10,000
April 199:50 PM EDTEF0Tippecanoe, IN2.650$15,000
April 199:55 PM EDTEF1Boone, IN0.650$10,000
April 199:02 PM CDTEF1Marion, IL0.475
April 199:03 PM CDTEF1Jefferson, IL4.3100$70,000
April 199:06 PM CDTEF1Jefferson, IL1.4100$90,000
April 199:19 PM CDTEF1Hamilton, IL3.4150$150,000
April 199:27 PM CDTEF0Cape Girardeau, MO0.140$20,000
April 199:28 PM CDTEF2White, IL1.8125$2.0 million
April 199:30 PM CDTEF1White, IL1.4100$300,000
April 199:30 PM CDTEF2Wayne, IL10.61502$400,000
April 1910:41 PM EDTEF1Grant, IN2.5150$100,000
April 199:48 PM CDTEF2Wabash, IL11.3250$2.5 million
April 1910:48 PM EDTEF1Grant, IN2.950
April 199:53 PM CDTEF1Wabash, IL2.8125$50,000
April 1910:54 PM EDTEF1Knox, IN10.975$206,000
April 199:57 PM CDTEF1Gibson, IN4.4100$130,000
April 1911:16 PM EDTEF1Jay, IN6.950
April 1911:19 PM EDTEF0Van Wert, OH0.550
April 1911:22 PM EDTEF0Dubois, IN0.3200
April 1911:22 PM EDTEF1Dubois, IN3.1200
April 1911:25 PM EDTEF0Dubois, IN1.9200
April 1911:26 PM EDTEF1Dubois, IN0.4100
April 1911:26 PM EDTEF2Dubois, IN3.3300
April 1911:39 PM EDTEF2Mercer, OH3.730$340,000
April 1911:39 PM EDTEF2Orange, IN1.0200
April 1911:40 PM EDTEF1Orange, IN1.5125
April 1911:40 PM EDTEF1Van Wert, OH4.0100
April 1911:40 PM EDTEF1Orange, IN0.775
April 1911:44 PM EDTEF0Auglaize, OH3.867$55,000
April 1911:47 PM EDTEF0Orange, IN0.5100
April 1910:54 PM CDTEF0Breckinridge, KY11.5150
April 1911:58 PM EDTEF1Allen, OH0.7100
April 1911:59 PM EDTEF1Washington, IN1.5200
April 1912:00 AM EDTEF0Washington, IN1.275
April 1912:07 AM EDTEF0Washington, IN0.750
April 1912:09 AM EDTEF0Harrison, IN0.350
April 1912:14 AM EDTEF0Washington, IN13.1200
April 1912:19 AM EDTEF0Scott, IN11.8100
April 1912:28 AM EDTEF1Clark, IN1.2200

All 70 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.